Intensive Care Medicine

, Volume 21, Issue 12, pp 1032–1035 | Cite as

Secondary exposure of medical staff to sarin vapor in the emergency room

  • H. Nozaki
  • S. Hori
  • Y. Shinozawa
  • S. Fujishima
  • K. Takuma
  • M. Sagoh
  • H. Kimura
  • T. Ohki
  • M. Suzuki
  • N. Aikawa
Brief Report/Rapid Publication

Abstract

Objective

To clarify the risk of secondary exposure of medical staff to sarin vapor in the emergency room, and to warn emergency room staffs of the hazard.

Design

Retrospective observational survery.

Setting

Emergency department of a university hospital in a metropolitan area of Japan.

Participants

Fifteen doctors treating victims of a terrorist attack with sarin in the Tokyo subways on the day of the attack.

Measurements and results

Of the 15 doctors who worked in the emergency room treating the victims, 13 became simultaneously aware of symptoms during the resuscitation of two victims who were exposed to sarin. Among 11 doctors (73%) who complained of dim vision, the pupils were severely miotic (<2 mm) in 8 (73%). Other symptoms included rhinorrhea in eight (53%), dyspnea or tightness of the chest in four (27%), and cough in two (13%). Atropine sulfate was given to six, and pralidoxime was given to one of these six doctors. To decontaminate the emergency room of sarin vapor, ventilation was facilitated and all belongings of the patients were sealed up. None of the doctors noticed worsening of their symptoms thereffter.

Conclusions

Careful attention to the risks of secondary exposure to toxic gas in the emergency room and prompt decontamination if such exposure should occur are necessary in the case of large-scale disasters caused by sarin.

Key words

Sarin Organophosphate Secondary exposure 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Dunn MA, Sidell FR (1989) Progress in medical defense against nerve agents. JAMA 262:649–652PubMedGoogle Scholar
  2. 2.
    Nozaki H, Aikawa N, Shinozawa Y et al (1995) Sarin poisoning in Tokyo subway. Lancet 345:980–981Google Scholar
  3. 3.
    Maynard RL (1993) Toxicology of chemical warfare agents. In: Ballantyne B, Marrs T, Turner P (eds) General and applied toxicology. Stockton Press, New York, pp 1253–1286Google Scholar
  4. 4.
    Grob D (1956) The manifestations and treatment of poisoning due to nerve gas and other organic phosphate anticholinesterase compounds. Arch Intern Med 98:221–239Google Scholar
  5. 5.
    Betts-Symonds G (1994) Major disaster management in chemical warfare. Acid Emerg Nurs 2:122–129Google Scholar
  6. 6.
    Rengstorff RH (1994) Vision and ocular changes following accidental exposure to organophosphates. J Appl Toxicol 14: 115–118PubMedGoogle Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • H. Nozaki
    • 1
  • S. Hori
    • 1
  • Y. Shinozawa
    • 1
  • S. Fujishima
    • 1
  • K. Takuma
    • 1
  • M. Sagoh
    • 1
  • H. Kimura
    • 1
  • T. Ohki
    • 1
  • M. Suzuki
    • 1
  • N. Aikawa
    • 1
  1. 1.Department of Emergency and Critical Care Medicine, School of MedicineKeio UniversityTokyo 160Japan

Personalised recommendations